MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-12
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The pipeline flex pushwire was returned for evaluation.The distal hypotube was found to be stretched at 1.0cm to 9.0cm from the distal wire weld with the ptfe shrink tubing still intact.The pipeline flex pushwire appeared to be detached at the hypotube proximal to the wire weld.The pushwire found to be kinked at 3.5cm from the distal tip.In addition, bends were also found on the pushwire at 24.0 cm to 55.0 cm from the proximal end.Based on the analysis findings, the pipeline flex was not confirmed to have failure to open as the pushwire was returned without the pipeline flex braid.Therefore, any contribution of the braid to the issue could not be determined.Regarding the "resistance during resheathing" and "pushwire separation" issues; the customer complaint was confirmed.The returned pushwire appeared to be damaged and detached at the distal hypotube proximal to the wire weld.From the damages seen on the pushwire (kinking/bending), and hypotube (stretching); it appears there was high forced used (pushing and pulling).It is likely these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the phenom catheter against resistance.It is likely that the severe vessel tortuosity may have contributed to the reported issues.The distal wire of the pipeline flex delivery system was possibly detached due to tensile failure.Mdrs related to this event: 2029214-2019-01099, 2029214-2019-01100.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of pipeline flex pushwire separation during a procedure.The patient was undergoing treatment of an unruptured aneurysm in the internal carotid artery (ica.) anatomy was reportedly very tortuous.The devices were prepared and used per the instructions for use (ifu).It was reported that during the procedure, a pipeline flex was attempted to be placed.The distal section of the pipeline was unsheathed, then dragged back into position.The distal end of the pipeline reportedly did not fully open as the landing zone was reached.Deployment of the device was continued regardless.The system was wagged putting forward load on the device attempting to open it.Resheathing was then attempted, however, it was not possible to advance the catheter over the device.It was then attempted to lock the system down and remove it as one unit.Whiled pulling back on the pipeline pushwire, it broke leaving the pipeline flex braid and distal pusher wire in the patient.After attempting to snare both the braid and wire, the braid fully opened and apposed the vessel wall.However, the pipeline was not placed in the intended location.The separated pushwire section was eventually able to be removed.The patient did not experience a neurological decline from baseline.
 
Additional Manufacturer Narrative
G4.Date manufacturer received - additional information.G7.Type of report - additional information.H1.Type of reportable event - correction.H2.Follow-up type - additional information.H6.Patient codes - correction.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9268951
Report Number2029214-2019-01098
Device Sequence Number16712273
Product Code OUT
UDI-Device Identifier00847536016897
UDI-Public00847536016897
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/11/2022
Device Model NumberPED-500-12
Device Lot NumberA862914
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 10/09/2019
Supplement Date Received by Manufacturer11/18/2019
Initial Report FDA Received Date11/01/2019
Supplement Report FDA Received Date12/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR